Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 14, 2024, 6:39 PM EDT for Hancock County, Ohio. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 6:39 PM EDT (22:39 UTC)
- Expired
- Mar 14, 2024, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hancock County, OH
The radar
The Cleveland radar (KCLE), 156 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 6:53 PM EDT | FUNNEL CLOUD | 2 W Findlay, OH | Funnel cloud observed by trained spotter at OH-12 and I-75 before it became rain-wrapped. |
| Mar 14, 7:09 PM EDT | TORNADO | 4 Ne Vanlue, OH | Based on several social media photos and videos, eyewitness reports, and law enforcement reports, a brief and intermittent tornado occurred from the extreme eastern part of Hancock County to the western part of Seneca County. Survey team was unable to access f |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559
WUUS51 KCLE 142239
SVRCLE
OHC063-142315-
/O.NEW.KCLE.SV.W.0004.240314T2239Z-240314T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
639 PM EDT Thu Mar 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Hancock County in northwestern Ohio...
* Until 715 PM EDT.
* At 639 PM EDT, a severe thunderstorm was located over McComb, or 9
miles northwest of Findlay, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Findlay, Fostoria, McComb, Arcadia, Van Buren, Bloomdale, Benton
Ridge, and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.
&&
LAT...LON 4116 8388 4117 8360 4116 8342 4099 8342
4100 8388
TIME...MOT...LOC 2239Z 261DEG 49KT 4110 8380
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sullivan1 follow-up statement
553
WWUS51 KCLE 142315
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
715 PM EDT Thu Mar 14 2024
OHC063-142324-
/O.EXP.KCLE.SV.W.0004.000000T0000Z-240314T2315Z/
Hancock OH-
715 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANCOCK COUNTY WILL
EXPIRE AT 715 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.
LAT...LON 4116 8388 4117 8360 4116 8342 4099 8342
4100 8388
TIME...MOT...LOC 2314Z 261DEG 49KT 4116 8328
$$
SullivanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 14, 3:18 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Thu Mar 14 2024 .SYNOPSIS... Low pressure and a cold front moves south through the region later this evening and tonight. High pressure will build into the Midwest behind the front for Friday. A low pressure system will dive southeast across the Great Lakes region this weekend bringing in a chilly airmass for the beginning of next week. && .NEAR TERM /THROUGH SATURDAY/... The line of convection that has worked into the western zones has degraded slightly sooner/further west than originally anticipated, but still has small pockets of wind embedded within. Leftover convection will continue the eastward push, further moving into slightly more stable low/mid level atmosphere. The focus then turns to the setup in the wake of this line of convection, and carefully watching the real time observations back over northern Indiana. This is going to give clues as to how well the atmosphere recovers. Stationary boundary has lifted slight north as a warm front to the northern shore of Lake Erie. Surface low continues its track east northeastward towards southern Lake Michigan. In the clearing, northern Indiana temperatures are quickly recovering 4-8F with insolation and continued southerly feed. Low level moisture transport, particularly 925-850mb on the increase as well as is the low level jet in general, and it appears there is a cumulus field trying to redevelop in the clearing. Expecting the next batch of convection to move into the western zones of the CWA after 22Z or so with the approach of the surface/frontal boundary, and driven by a weak open wave aloft tracking across Lake Michigan towards southern Ontario. Limited MUCAPE should not be an issue for additional storm formation with strong wind potential given the fast low level flows and aided by mid level drying. 850mb winds increase to 50-60kts, and helicity on the rise as well giving the potential for rotation. As of 235PM while composing this, it appears the beginnings of this next round of convection are forming via visible satellite imagery in central Illinois. The next question will be timing the arrival of the convection with the expected southeastward push of the frontal boundary over northwest OH. Expecting the main convective activity to be relegated to the southern half of the CWA heading into the evening/late evening. Also need to watch additional rainfall for the northwestern zones where 1.25-1.75 inches of rain have fallen already. High pressure after 18Z Friday into Friday ends the near term with dry weather. Temperatures cooler Friday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... A stronger cold front moves across the region on Saturday with lake enhanced rain showers developing then continuing into Saturday night. Rain will begin to transition to snow on Sunday as the colder air deepens across the region. Lake effect snow should develop Sunday night with light accumulations anticipated. Highs Saturday should be in the 50's. Lows Saturday dip to the 30's. Not much recovery on Sunday with highs in the 40's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Cold air continues over the region into Monday as another strong upper level trough moves across the region by Monday evening. Expect to see some snow across a large portion of the region but it will have difficulty accumulating until Monday evening after sunset. Some lake effect rain/snow looks like it will persist across NE OH into NW PA Tuesday Night into Wednesday. Temperatures will be below seasonal averages Monday into Tuesday. Slightly warmer Wednesday into THursday with highs returning to the 40's to lower 50's. && .AVIATION /18Z Thursday THROUGH Tuesday/... Timing of lines of showers and storms, and then subsequent convective activity after the initial line is the biggest challenge of the forecast. By using deterministic estimations, some AMDs are possible if trends evolve slightly differently. The western terminals MFD/TOL/FDY have the greater chance of organized thunderstorms, but the threat further east is far from zero. So the TAFs in that aforementioned area will have lower visibilities and higher wind gust forecasts for the thunderstorm hours, with some weakening of any of these storms further east. Expecting ceilings to lower in the wake of the convection later this evening and into tonight. Visibilities could come down as well after 06Z tonight as flow turns northerly off Lake Erie. Outlook...Non-VFR expected in low ceilings continuing behind a cold front on Friday and Friday night. Non-VFR possible in rain showers Saturday night through Sunday before changing to snow showers Sunday night through Monday. && .MARINE... A stationary boundary will linger near the south shore of the lake through the evening as low pressure eventually tracks eastward along it. In its wake a cold front will cross the region with winds shifting to the west and northwest while increasing to 10 to 15 knots. Thunderstorms through the evening may produce locally higher wind gusts. High pressure briefly builds into the region Friday into Saturday. The next cold front moves across the region at some point Saturday evening. Southwesterly winds ahead of the front may get close to small craft levels but as winds shift to the west they increase to 15 to 25 knots with the stronger cold air advection. These stronger winds persist into Monday night or Tuesday with the direction bouncing from northwest to southwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...26 SHORT TERM...MM LONG TERM...MM AVIATION...26 MARINE...MM
Hazardous weather outlook, Mar 14, 5:38 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Cleveland OH 538 PM EDT Thu Mar 14 2024 OHZ003-006>009-017>019-027>029-036-037-047-152145- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Marion-Morrow-Knox- 538 PM EDT Thu Mar 14 2024 ...TORNADO WATCH 44 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS. OHZ010>013-020>023-030>033-038-152145- Lorain-Cuyahoga-Lake-Geauga-Medina-Summit-Portage-Trumbull-Ashland- Wayne-Stark-Mahoning-Holmes- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop across the region today. The best timing for these stronger storms will be this evening, or roughly, from 6 PM to 11 PM. The main threat with any storms will be large hail, greater than one inch in diameter. Some storms could generate a damaging wind threat and a tornado could also be possible. For that, these counties are in a Marginal Risk of severe weather from the Storm Prediction Center. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS. LEZ061-142>149-162>169-OHZ014-089-PAZ001>003-152145- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 538 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 14, 1:09 PM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
109 PM EDT Thu Mar 14 2024
OHZ003-006-007-141745-
Wood OH-Ottawa OH-Lucas OH-
109 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...NORTHEASTERN WOOD AND
EASTERN LUCAS COUNTIES THROUGH 145 PM EDT...
At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oregon to near Rossford. Movement was
northeast at 45 mph.
HAZARD...Half inch hail and torrential downpours.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Ponding of
water on roadways is possible.
Locations impacted include...
Oregon, Northwood, Genoa, Walbridge, Millbury, Clay Center, Harbor
View, Reno Beach, Williston, and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4152 8358 4163 8348 4170 8344 4169 8343
4169 8335 4171 8334 4164 8323 4162 8313
4174 8311 4162 8312 4158 8306 4157 8308
4153 8328
TIME...MOT...LOC 1709Z 235DEG 39KT 4172 8343 4155 8355
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
SullivanSpecial weather statement, Mar 14, 6:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
634 PM EDT Thu Mar 14 2024
OHZ017-142300-
Hancock OH-
634 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HANCOCK COUNTY THROUGH
700 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 8 miles northeast of Ottawa, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Findlay, Fostoria, McComb, Arcadia, Van Buren, Bloomdale, and Benton
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight EDT for northwestern
Ohio.
&&
LAT...LON 4117 8342 4099 8342 4098 8388 4116 8388
TIME...MOT...LOC 2234Z 264DEG 50KT 4108 8389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SullivanThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 6:27 AM EDT | Special Weather Statement | CLE | Seneca | 48 min |
| Mar 14, 8:53 AM EDT | Special Weather Statement | CLE | Marion, Morrow | 52 min |
| Mar 14, 12:35 PM EDT | Special Weather Statement | CLE | Lucas | 40 min |
| Mar 14, 1:09 PM EDT | Special Weather Statement | CLE | Lucas | 36 min |
| Mar 14, 6:34 PM EDT | Special Weather Statement | CLE | Hancock | 26 min |
| Mar 14, 6:45 PM EDT | Tornado Warning | CLE | Hancock | 30 min |
| Mar 14, 7:06 PM EDT | Tornado Warning | CLE | Crawford, Seneca, Wyandot | 39 min |
| Mar 14, 7:19 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 41 min |
| Mar 14, 7:27 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Lorain, Medina | 36 min |
| Mar 14, 7:41 PM EDT | Tornado Warning | CLE | Crawford, Huron, Richland, Seneca | 34 min |
| Mar 14, 7:46 PM EDT | Tornado Warning | CLE | Hancock, Marion, Wyandot | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.